Optimal Smoothing for a Computationallyand StatisticallyEfficient Single Index Estimator
In semiparametric models it is a common approach to under-smooth thenonparametric functions in order that estimators of the finite dimensionalparameters can achieve root-n consistency. The requirement of under-smoothingmay result as we show from inefficient estimation methods or technical difficulties.Based on local linear kernel smoother, we propose an estimation method toestimate the single-index model without under-smoothing. Under some conditions,our estimator of the single-index is asymptotically normal and most efficient in thesemi-parametric sense. Moreover, we derive higher expansions for our estimatorand use them to define an optimal bandwidth for the purposes of index estimation.As a result we obtain a practically more relevant method and we show its superiorperformance in a variety of applications.
|Date of creation:||Jul 2009|
|Date of revision:|
|Contact details of provider:|| Web page: http://sticerd.lse.ac.uk/_new/publications/default.asp|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Hardle, W. & Tsybakov, A.B., 1992.
"How Sensitive are Average Derivatives?,"
9208, Tilburg - Center for Economic Research.
- Hardle, W. & Tsybakov, A., 1991. "How sensitive are average derivates ?," CORE Discussion Papers 1991044, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Härdle, W.K. & Tsybakov, A.B., 1992. "How sensitive are average derivatives?," Discussion Paper 1992-8, Tilburg University, Center for Economic Research.
- Oliver Linton, 1993.
"Second Order Approximation in the Partially Linear Regression Model,"
Cowles Foundation Discussion Papers
1065, Cowles Foundation for Research in Economics, Yale University.
- Linton, Oliver, 1995. "Second Order Approximation in the Partially Linear Regression Model," Econometrica, Econometric Society, vol. 63(5), pages 1079-1112, September.
- Yoshihiko Nishiyama & Peter M Robinson, 2005.
"The Bootstrap and the Edgeworth Correction for Semiparametric Averaged Derivatives,"
STICERD - Econometrics Paper Series
/2005/483, Suntory and Toyota International Centres for Economics and Related Disciplines, LSE.
- Yoshihiko Nishiyama & Peter M. Robinson, 2005. "The Bootstrap and the Edgeworth Correction for Semiparametric Averaged Derivatives," Econometrica, Econometric Society, vol. 73(3), pages 903-948, 05.
- Y. Nishiyama & Peter Robinson, 2004. "The bootstrap and the Edgeworth correction for semiparametric averaged derivatives," CeMMAP working papers CWP12/04, Centre for Microdata Methods and Practice, Institute for Fiscal Studies.
- Xiangrong Yin & R. Dennis Cook, 2005. "Direction estimation in single-index regressions," Biometrika, Biometrika Trust, vol. 92(2), pages 371-384, June.
- Yingcun Xia & Howell Tong & W. K. Li & Li-Xing Zhu, 2002. "An adaptive estimation of dimension reduction space," Journal of the Royal Statistical Society Series B, Royal Statistical Society, vol. 64(3), pages 363-410.
- Y. Nishiyama & P. M. Robinson, 2000. "Edgeworth Expansions for Semiparametric Averaged Derivatives," Econometrica, Econometric Society, vol. 68(4), pages 931-980, July.
- Hardle, W. & Hall, P. & Ichimura, H., 1991. "Optimal smoothing in single index models," CORE Discussion Papers 1991007, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- repec:cup:cbooks:9780521370905 is not listed on IDEAS
- Powell, James L & Stock, James H & Stoker, Thomas M, 1989. "Semiparametric Estimation of Index Coefficients," Econometrica, Econometric Society, vol. 57(6), pages 1403-30, November.
- repec:cup:cbooks:9780521424318 is not listed on IDEAS
- Yoshihiko Nishiyama & Peter M. Robinson, 2005. "The bootstrap and the Edgeworth correction for semiparametric averaged derivatives," LSE Research Online Documents on Economics 2297, London School of Economics and Political Science, LSE Library.
- Powell, James L. & Stoker, Thomas M., 1996. "Optimal bandwidth choice for density-weighted averages," Journal of Econometrics, Elsevier, vol. 75(2), pages 291-316, December.
- Ichimura, H., 1991. "Semiparametric Least Squares (sls) and Weighted SLS Estimation of Single- Index Models," Papers 264, Minnesota - Center for Economic Research.
- Xia, Yingcun, 2006. "Asymptotic Distributions For Two Estimators Of The Single-Index Model," Econometric Theory, Cambridge University Press, vol. 22(06), pages 1112-1137, December.
When requesting a correction, please mention this item's handle: RePEc:cep:stiecm:/2009/537. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()
If references are entirely missing, you can add them using this form.